Alert archive / Indiana / River Flood Warnings in 2024

River Flood Warning 16, NWS Indianapolis, IN

January 28, 2024Gibson County, Knox County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 28, 2024, 8:30 PM CST for Gibson County, Knox County, Indiana. It took effect at Jan 29, 2024, 6:00 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 28, 2024, 8:30 PM CST (02:30 UTC)
In effect from
Jan 29, 2024, 6:00 PM CST
Expired
Feb 2, 2024, 7:51 AM CST
In force
4 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Gibson County, IN, Knox County, IN

The river

Written for the forecast point White River (IN) at Hazleton (HAZI3).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 28, 8:15 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 28, 8:15 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
915 PM EST Sun Jan 28 2024

.Key Messages...

- River flooding threat continues, mainly along the Wabash Valley

- Some breaks in the clouds are possible Monday.

- Rain Monday night through Tuesday, with snow mixing in.
Trace to minimal snow accumulations expected.

&&

.Forecast Update...
Issued at 913 PM EST Sun Jan 28 2024

Isolated light showers or drizzle has developed across central
Indiana. While overall forcing is negligible, increasing subsidence
aloft has helped to lower cloud ceilings and squeeze out any low-
level moisture. Patchy light drizzle could continue through the
overnight. If this were to occur, a few slick spots may develop on
elevated surfaces as air temperatures are expected to fall slightly
below freezing. Winds have remained slightly elevated over the
past few hours with some occasional gusts around 20-25 mph. Look
for these winds to diminish through the night as the pressure
gradient relaxes.

&&

.Short Term...(This evening through Monday)
Issued at 311 PM EST Sun Jan 28 2024

Early this afternoon, upper and surface lows were near northern West
Virginia, moving slowly east. Areas of light rain/drizzle remained
across portions of the area, but these were slowly weakening.

Rest of This Afternoon...

Expect light rain and drizzle to continue to gradually weaken as
forcing is lost. Will continue with some PoPs mainly east as needed.

The pressure gradient will keep breezy conditions across central
Indiana, with occasional gust to around 30 mph in some areas.

Tonight...

With high pressure building in from the west, conditions will remain
dry. Temperatures will warm aloft, strengthening an inversion. This
will keep the low clouds around through the night. This will help
keep temperatures above normal, with lows from around 30 into the
lower 30s.

Winds will diminish this evening as the high pressure builds in.

Monday...

Quiet weather will continue Monday. The main issue will be if clouds
break up enough for some sunshine to reappear. The inversion will
weaken during the day, and the surface ridge axis will pass by
during the afternoon.

This should be enough to allow some breaks in the low cloud cover,
especially west, during the afternoon. At the same time, some high
clouds will be increasing from the next system, filtering what
sunshine can break through.

Clouds will keep temperatures in the upper 30s to lower 40s for
highs. If more sunshine than expected breaks out, then readings
would be a little warmer.

&&

.Long Term...(Monday night through Sunday)
Issued at 311 PM EST Sun Jan 28 2024

The long term period will see above normal temperatures and an
overall drier pattern than has occurred in the past couple weeks.

Monday night through Tuesday night:

A low pressure system will be moving through the Great Lakes region
at the start of the period, bringing precipitation chances for
Monday night through potentially late Tuesday. With lows Monday
night forecasted to be at to just below freezing, the p-type should
largely be rain but should see snow mixing in at times. Models are
varied in the thermal profiles across the area, as some are
suggesting that isolated sleet and/or freezing rain could occur
overnight but most models have surface temperatures staying above
freezing most of the time so keeping any mention of ice out of the
forecast. Minimal QPF is expected with this system and the NE
portion of the CWA may light snow accumulations.

Wednesday through Sunday:

There remains quite a bit of variability in the models for the
end of the week but for now, dry weather continues to dominate for
central Indiana through the rest of the period. Past runs were
showing a strong omega block setting up across the lower 48, but
latest runs are showing a slightly modified set up from that. A
low again moving southward through the Great Lakes region may
bring additional light precipitation Thursday night ahead of a
cold front, but it may also end up being a dry front. Will stick
with guidance on PoPs for now and continue to monitor the evolving
situation.

Throughout the long term, high temperatures will be in the low 40s,
except for the end of the work week which will warm into the 50s for
some. Lows will largely be in the low 30s, dropping into the 20s
behind the late week cold front.

&&

.Aviation...(00Z TAF Issuance)
Issued at 642 PM EST Sun Jan 28 2024

Impacts:

- Gusty winds diminishing over the next few hours

- Predominately MVFR conditions expected through the period

- IFR Conditions likely at HUF/LAF sometime late tonight into Monday
  morning, IFR conditions possible near IND/BMG

Discussion:

Predominately MVFR conditions are expected through the period due to
low ceilings. Ceilings at the TAF sites have risen to MVFR, but
increasing subsidence aloft will likely cause ceilings to fall
again. IFR conditions are likely at HUF/LAF towards daybreak Monday.
Confidence in IFR conditions is lower for IND/BMG, but still
expecting ceilings to at least briefly fall below 1,000ft.

There is still some uncertainty regarding the timing of IFR ceilings
developing. Latest guidance suggest IFR conditions should develop
around 09-13Z Monday. Wind gusts will diminish over the next hour or
two. NW winds will back and become southwesterly Monday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Melo
Short Term...50
Long Term...KF
Aviation...Melo
Hazardous weather outlook, Jan 28, 2:35 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
335 PM EST Sun Jan 28 2024

INZ021-028>031-035>049-051>057-060>065-067>072-292045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
335 PM EST Sun Jan 28 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 8:30 PM CSTRiver Flood WarningINDTippecanoe28 hr
Jan 28, 8:30 PM CSTRiver Flood WarningINDJackson, Lawrence, Washington36 hr
Jan 28, 8:30 PM CSTRiver Flood WarningINDCarroll, Tippecanoe, White16 hr
Jan 29, 10:20 AM CSTRiver Flood WarningINDKnox9 days

Nearby

River Flood Warnings in Indiana, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.